MAUDE Adverse Event Report: SYNTHES HAGENDORF 8.0MM/3.2MM DRILL SLEEVE 200MM; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF 8.0MM/3.2MM DRILL SLEEVE 200MM; MISC ORTHO SURGICAL INSTR
Catalog Number 03.010.064
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional device product code use: fsm.Device is an instrument and is not implanted / explanted.Device is expected to be returned for manufacturer review/investigation, but has not been received yet.(b)(4).Device history records review was completed for part# 03.010.064, lot# 1683292.Manufacturing location: (b)(4), manufacturing date: may 16, 2007.No non conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2017, during a suprapatellar insertion of a nail, the drill bit contacted the nail through the aiming arm and insertion handle.Having missed the locking hole of the nail, the drill bit was backed out and the inner sleeve was removed.Additional fluoroscopy was used to locate the locking hole of the nail.With the inner sleeve removed, surgeon was then able to align the drill bit with the locking hole of the nail.Procedure was delayed approximately two minutes but was completed successfully with no harm to patient.Concomitant devices reported: 9 mm titanium cannulated tibial nail (part# 04.034.349s, lot# 9848027, quantity 1), protection sleeve with flats for suprapatellar (part# 03.010.442, lot# 7660447, quantity 1).This report is for one (1) 8.0 mm/3.2 mm drill sleeve 200 mm.This is report 4 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Patient height reported as (b)(6).Patient id: (b)(6).A product investigation was completed : the 03.010.441 lot number 14-1990 aiming arm and 03.010.440 lot number 15-7233 insertion handle were returned and reported to have contributed to the 03.010.061 drill bit missing the locking hole.This complaint condition was likely caused by pressure from soft tissue or other intraoperative conditions; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, device history record review, complaint history review, design and clinical risk management review, and drawing review were performed as part of this investigation.This complaint is unconfirmed.The returned 03.010.442 lot number 7660447 12.0mm/8.0mm protection sleeve with flats was received without allegation or identifiable complaint condition.The 03.010.061 4.2mm three-fluted drill bit and 03.010.064 8.0mm/3.2mm drill sleeve used during this procedure were not returned.Per the technique guide, the 03.010.441 aiming arm, 03.010.440 insertion handle, and 03.010.061 4.2mm three-fluted drill bit are instruments routinely used in the suprapatellar instrumentation for titanium cannulated tibial nails system.The drill bit was reported to have missed the nail during surgery and that the returned insertion handle and aiming arm contributed to the misalignment.This condition is unconfirmed; the returned insertion handle and aiming arm assemble properly, and along with the returned protection sleeve, accurately target locking hole locations.The implanted nail and drill bit used during surgery were not returned to fully functionally test the construct.It is likely that pressure from soft tissue or other intraoperative conditions has led to this complaint condition.The aiming arm was manufactured in september 2014 and is over two years old.The insertion handle was manufactured in march 2016 and is a year old.The balance of each of the returned devices is in otherwise fairly good condition with only some superficial wear.The relevant drawings were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does not agree with the complaint description.The complaint condition for this device cannot be replicated.Upon review of the device history record, no non-conformance reports germane to the complaint condition were generated during the production of this device.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
8.0MM/3.2MM DRILL SLEEVE 200MM
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6349589
Report Number3003875359-2017-10079
Device Sequence Number932871
Product Code LXH
UDI-Device Identifier10886982067388
UDI-Public(01)10886982067388(10)1683292
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.064
Device Lot Number1683292
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/27/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date03/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART# 03.010.442, LOT# 7660447, QUANTITY 1; PART# 04.034.349S, LOT# 9848027, QUANTITY 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR
Patient Weight88